Right on the tail of my bicycle crash about this time last year, I began having serious trouble with tachycardia. This stuff started maybe a decade ago, but it was always pretty innocuous. An episode here and there and it always stopped on its own. Nobody could catch it with proper monitoring. But something in that wreck and the treatment for my shattered patella, this stuff kicked off in earnest. At one point it kept running past an hour and the VA emergency room physician injected me with adenosine to make it stop. Fortunately, their efforts worked much easier than they expected. One shot and it was over. Had there not been an intervention, I’d likely be dead.
Eventually they managed to catch a significant episode on a heart monitor. There were other tests. So they gave me a prescription for metoprolol. The side effects were troubling for me at that time. Right before the initial prescription ran out, I stopped taking them. No more symptoms all summer and through the winter. I learned how to do what are called “Vagal Maneuvers” and they seemed to work at stopping any minor recurrences. But it’s springtime again and the episodes came back, and those Vagal Maneuvers didn’t help at all. The episodes terminated on their own, but they were longer than in previous years. It made me wonder if they would start getting longer like they did last year. This last time I decided to bite the bullet and take one of my leftover pills. The episode ended in five minutes, which is what you would expect from such a medication entering my system.
I got back with my primary care doctor at the VA hospital. He conferred with the Cardio department and they have renewed my prescription and demand they I stay on it now. The official diagnosis is episodic ventricular tachycardia. That means the source of trouble is in the lower half of my heart muscle. Look that up and the primary cause is hereditary. On my father’s side, men typically die in their 50s of heart trouble. What has saved me so far is that I’m much more athletically inclined than any of them ever were. I’m still hitting it pretty hard.
So here’s the thing: This stuff aggravates my tendency to doze off sometime within an hour after a meal. The medication pushes my heart rate down below 60 BPM quite often. The drowsiness hits very hard and I have to jump up and do something. This annoys me trying to read; I’m constantly doing research on one thing or another. So when I notice it coming on, I have to get up every ten or fifteen minutes and do calisthenics or some household chore to keep myself awake. On the other hand, this stuff makes me sleep rather profoundly at night.
This is what’s going on in the background of my life. Just pray with me; God warned me some years ago to get fit and stay that way. He’s not ready for me expire yet, but part of my obedience is handling this heart issue. I’ve still got lots to do, and so do you. I’m hardly afraid to die, but it would be nice to see some of you working your missions, too, before I go Home.